Alert archive / Indiana / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jul 1, 2023, 7:48 PM EDT for Sullivan County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2023, 7:48 PM EDT (23:48 UTC)
- Expired
- Jul 1, 2023, 11:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
County Sullivan County, IN
The radar
The Evansville,IN radar (KVWX), 100 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 9:00 PM EDT | FLASH FLOOD | Sullivan, IN | Several roads with deep standing water or flowing water through town. A car was stalled in one of the roads. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
167
WGUS53 KIND 012348
FFWIND
INC153-020300-
/O.NEW.KIND.FF.W.0003.230701T2348Z-230702T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
748 PM EDT Sat Jul 1 2023
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Northern Sullivan County in southwestern Indiana...
* Until 1100 PM EDT.
* At 748 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen in the last hour and the ground is saturated from
heavy rain this morning. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sullivan, Shelburn, Farmersburg, Hymera, Fairbanks, Merom,
Graysville and Turtle Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3925 8760 3926 8730 3912 8731 3905 8739
3904 8758 3906 8757 3908 8760 3909 8762
3910 8762 3911 8765 3912 8763 3913 8766
3915 8765 3915 8763 3916 8764 3917 8762
3919 8762 3921 8758 3925 8757 3925 8758
FLASH FLOOD...RADAR INDICATED
$$
BRB2 follow-up statements
940
WGUS73 KIND 020113
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
913 PM EDT Sat Jul 1 2023
INC153-020300-
/O.CON.KIND.FF.W.0003.000000T0000Z-230702T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan IN-
913 PM EDT Sat Jul 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING FOR NORTHERN SULLIVAN COUNTY...
At 913 PM EDT, Doppler radar indicated 2 to 3 inches of rain have
fallen in the warned area over the past 2 hours. Rainfall intensity
has lessened but flooding or flash flooding may still be ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
county roads, highways, streets and underpasses as well
as other poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
Sullivan, Shelburn, Farmersburg, Hymera, Fairbanks, Merom,
Graysville and Turtle Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3925 8760 3926 8730 3912 8731 3905 8739
3904 8758 3906 8757 3908 8760 3909 8762
3910 8762 3911 8765 3912 8763 3913 8766
3915 8765 3915 8763 3916 8764 3917 8762
3919 8762 3921 8758 3925 8757 3925 8758
FLASH FLOOD...RADAR INDICATED
$$
BRB117
WGUS73 KIND 020305
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
1105 PM EDT Sat Jul 1 2023
INC153-020315-
/O.EXP.KIND.FF.W.0003.000000T0000Z-230702T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan IN-
1105 PM EDT Sat Jul 1 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHERN SULLIVAN COUNTY...
Although heavy rain and flash flooding has ended, county roads may
still be flooded. Please continue to heed remaining road closures.
LAT...LON 3925 8760 3926 8730 3912 8731 3905 8739
3904 8758 3906 8757 3908 8760 3909 8762
3910 8762 3911 8765 3912 8763 3913 8766
3915 8765 3915 8763 3916 8764 3917 8762
3919 8762 3921 8758 3925 8757 3925 8758
$$
BRBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 6:56 PM EDT, 52 minutes earlier.
Area forecast discussion, Jul 1, 6:56 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 656 PM EDT Sat Jul 1 2023 ...Updated Aviation Discussion... .Short Term...(This evening through Sunday) Issued at 204 PM EDT Sat Jul 1 2023 * Severe storms possible late this afternoon and evening, especially south * Locally heavy rain and flooding possible, especially southwest Rest of This Afternoon... A lull will continue across most of central Indiana through the remainder of the afternoon hours, with most of the forcing remaining well southwest of the area. Convective inhibition will take a while to diminish as well, thanks to the morning convection. That being said, some storms could still pop-up when inhibition is weakest, Will keep some chance PoPs going, with highest PoPs in the southwest where the better instability will be. Clouds will continue to thin, allowing temperatures to peak in the mid 80s to lower 90s. Humid conditions will persist with dewpoints around 70. This Evening... Thunderstorms that develop to the southwest of central Indiana during the afternoon in very unstable air will march toward central Indiana, reaching the southwest area by early evening. These will be aided by an upper impulse and modest mid-level flow. The showers and storms will move north and east across central Indiana during the evening, so will have likely or higher PoPs all areas. Effective boundary of the very unstable air is well southwest of the area this afternoon, and it will only get into southwest Indiana this evening. Thus, expect the highest threat for severe weather to be across southwest Indiana. The Storm Prediction Center has slowly been pushing the highest severe threat farther south with each update, and this looks reasonable. For central Indiana, it appears the highest threat for severe weather will be across areas south of a Terre Haute to Greensburg line, with areas around Vincennes closer to the maximum threat for the local area. Damaging winds will be the primary threat, but hail and isolated tornadoes are also possible. Severe storms are still possible north of the aforementioned area, but odds are lower there. Will continue to monitor the mesoscale development to see if the threat areas will shift. Plentiful moisture will lead to a threat of heavy rain and localized flooding. Southwest portions of the forecast area have already seen multiple inches of rain the past few days, so this area will be the most vulnerable to flash flooding. Overnight... Only scattered convection is possible overnight after the main complex moves through. Will have some chance PoPs. Sunday... An upper trough and cold front will move into the area, sparking more convection. However, clouds and cooler temperatures during the morning (due to tonight's convection), should keep convection at a minimum then. Convection coverage should be highest in the afternoon when some instability builds. Will have likely or higher PoPs in the afternoon thanks to the synoptic level forcing. Outflow from tonight's convection may push far enough south that high enough instability for severe storms Sunday afternoon may remain south of the area. The location of this remains highly uncertain this far out, but the trend is for the threat for severe to be farther south nonetheless. Will keep a mention for severe storms in the south for Sunday afternoon. Winds and hail would be the primary threats. Clouds and rain will keep temperatures in the upper 70s to lower 80s for highs. && .Long Term...(Sunday night through Saturday) Issued at 204 PM EDT Sat Jul 1 2023 Sunday Night Through Tuesday. Quieter conditions will arrive Sunday night into Monday in the aftermath of the frontal passage late Sunday evening. A few lingering elevated showers look probable on the backside of the front, but otherwise skies will gradually begin to clear during the overnight hours with dropping dewpoints and lows falling into the mid 60s. Generally dry conditions are expected during the daytime hours with mostly clear skies but by mid afternoon, cooling temperatures aloft will increase the lapse rates and create a moderately unstable mid level which combined with the diurnal heating may be enough for isolated to scattered showers. Coverage would be low with fairly low confidence that the inversion at the top of the boundary layer can be overcome, but will need to monitor this in the coming days. The Independence Day forecast looks even less impressive for diurnally driven convection with a combination of drier mid levels, poor lapse rates above the boundary layer, and mid level subsidence across the forecast area. Will keep an isolated mention in the forecast for now, but think that things will remain dry for much of the state. Wednesday Through Saturday. Rain chances will then ramp up Wednesday into Thursday with the next expected frontal passage Wednesday night into Thursday. The bulk of the forcing with this system will be further north into Minnesota where the core of the upper level trough is expected, but fairly good surface and near surface convergence down into Indiana will be more than enough for scattered to numerous thunderstorms. Shear looks fairly meager, but may be just enough to allow for an MCS but confidence is low at this time. After the frontal passage, quieter weather then looks to set up for the weekend with much drier air again filling in behind the front. Northerly flow will also help keep conditions near to below normal for Friday and Saturday. && .Aviation...(00Z TAF Issuance) Issued at 656 PM EDT Sat Jul 1 2023 Impacts: * Thunderstorms will impact most TAF sites this evening * MVFR conditions developing overnight and continuing Sunday morning with some IFR possible. Discussion: A cluster of storms will move out of Illinois and through Indiana with some strong/damaging wind potential. Brief IFR conditions will accompany the line followed by improving conditions. Later tonight, MVFR stratus will move in, but clear out by afternoon with gusts to 20 knots developing. Forecast confidence is moderate to high. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...50 Long Term...White Aviation...BRB
Hazardous weather outlook, Jul 1, 5:55 PM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 555 PM EDT Sat Jul 1 2023 INZ021-028>031-035>049-051>057-060>065-067>072-022200- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 555 PM EDT Sat Jul 1 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Another round of strong to severe storms expected this evening across much of Indiana. Damaging winds will be the primary threat with these storms. Localized flooding is possible along the Lower Wabash which has seen multiple rounds of heavy rain. Storm motion will be out of the west at around 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will return Sunday afternoon with the potential for damaging winds and large hail. Additional chances for more widespread storms will return by Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today into this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 1, 7:29 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
729 PM EDT Sat Jul 1 2023
INZ060-020000-
Sullivan IN-
729 PM EDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of Sullivan County
through 800 PM EDT...
At 729 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hutsonville, or 11 miles northeast of Robinson, moving east at 20
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sullivan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern and west central Indiana.
&&
LAT...LON 3916 8764 3917 8762 3918 8762 3921 8758
3925 8758 3925 8759 3926 8760 3926 8724
3910 8724 3901 8757 3904 8758 3906 8757
3909 8762 3910 8762 3911 8765 3912 8763
3913 8766
TIME...MOT...LOC 2329Z 268DEG 19KT 3912 8757
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MELocal storm report, Jul 1, 7:42 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
742 PM EDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM Tstm Wnd Gst 3 NNW Decker 38.56N 87.54W
07/01/2023 E70 MPH Knox IN Emergency Mngr
Knox County EM estimates 70mph winds at
intersection of US-41 and IN-241 near
Decker.
&&
JMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 10:23 PM EDT | Special Weather Statement | IND | Marion | 22 min |
| Jun 30, 10:37 PM EDT | Special Weather Statement | IND | Hendricks | 23 min |
| Jun 30, 10:47 PM EDT | Special Weather Statement | IND | Marion | 13 min |
| Jun 30, 10:56 PM EDT | Special Weather Statement | IND | Shelby | 34 min |
| Jun 30, 11:32 PM EDT | Special Weather Statement | IND | Bartholomew, Decatur, Johnson, Shelby | 58 min |
| Jun 30, 11:49 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Johnson, Rush, Shelby | 41 min |
| Jul 1, 12:28 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings | 32 min |
| Jul 1, 12:43 AM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 60 min |
| Jul 1, 1:22 AM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 38 min |
| Jul 1, 1:26 AM EDT | Severe Thunderstorm Warning | IND | Brown, Monroe | 22 min |
| Jul 1, 1:47 AM EDT | Severe Thunderstorm Warning | IND | Hendricks, Monroe, Morgan, Owen, Putnam | 28 min |
| Jul 1, 2:07 AM EDT | Special Weather Statement | IND | Jennings | 38 min |
| Jul 1, 2:14 AM EDT | Special Weather Statement | IND | Brown, Johnson, Monroe | 46 min |
| Jul 1, 2:40 AM EDT | Special Weather Statement | IND | Bartholomew, Brown, Jackson, Jennings | 80 min |
| Jul 1, 2:44 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings | 61 min |
| Jul 1, 4:07 AM EDT | Special Weather Statement | IND | Sullivan | 38 min |
| Jul 1, 4:29 AM EDT | Special Weather Statement | IND | Greene, Sullivan | 61 min |
| Jul 1, 5:01 AM EDT | Special Weather Statement | IND | Vigo | 29 min |
| Jul 1, 5:20 AM EDT | Special Weather Statement | IND | Randolph | 25 min |
| Jul 1, 5:25 AM EDT | Special Weather Statement | IND | Clay, Greene, Lawrence, Martin, Owen, Vigo | 50 min |
| Jul 1, 5:37 AM EDT | Special Weather Statement | IND | Sullivan | 38 min |
| Jul 1, 6:06 AM EDT | Special Weather Statement | IND | Greene | 39 min |
| Jul 1, 6:21 AM EDT | Areal Flood Advisory | IND | Greene, Sullivan | 4 hr |
| Jul 1, 6:38 AM EDT | Special Weather Statement | IND | Lawrence, Martin | 37 min |
| Jul 1, 7:30 AM EDT | Flash Flood Warning | IND | Clay, Sullivan, Vigo | 3 hr |
| Jul 1, 8:51 AM EDT | Special Weather Statement | IND | Knox | 24 min |
| Jul 1, 6:42 PM EDT | Severe Thunderstorm Warning | IND | Sullivan | 48 min |
| Jul 1, 7:18 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Sullivan | 42 min |
| Jul 1, 7:29 PM EDT | Special Weather Statement | IND | Sullivan | 31 min |
| Jul 1, 7:53 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox, Martin | 52 min |
Nearby
Flash Flood Warnings in Indiana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.